Purpose/background: Dopamine receptor blocking agents (DRBAs), also known as antipsychotics, are medications widely used to treat a growing number of mental health diagnoses. However, their utility is limited by the potential to cause serious adverse movement reactions. Akathisia, dystonia, parkinsonism, and tardive dyskinesia (collectively known as extrapyramidal symptoms or EPSs) are associated with reduced social and occupational functioning, negative patient attitudes toward treatment, and nonadherence to pharmacotherapy. Neuroleptic malignant syndrome is a life-threatening reaction that can result from DRBA use and cause musculoskeletal dysfunction. The aim of this study is to profile patients who have developed DRBA-related movement adverse effects and identify risk factors significantly associated with each subtype of EPSs or other movement disorders (OMDs) such as neuroleptic malignant syndrome.
Methods/procedures: A report of all potential DRBA-related EPSs or OMDs occurrences within a large community hospital network was generated using International Classification of Diseases, Ninth Revision (ICD-9) and 10th Revision (ICD-10) billing codes. Each patient encounter was manually reviewed to confirm that a documented case of DRBA-related EPSs or OMDs had indeed occurred and subsequently determine the likely causative agent(s).
Findings/results: The resultant cohort of 148 patients experiencing unique DRBA-related EPS or OMD events was analyzed. The average patient was female, middle-aged, and overweight. The most common DRBAs precipitating EPSs or OMDs were haloperidol and quetiapine. In the population studied, age was significantly associated with the subtype of EPSs experienced such that those patients with akathisia and dystonia tended to be younger, whereas those with tardive dyskinesia tended to be older. Body mass index (BMI) category was also negatively correlated with the incidence of dystonia. In addition, it was observed that exposure to specific DRBAs, classes, and routes of administration significantly affected the risk of developing different subtypes of EPSs or OMDs in the study population.
Implications/conclusions: To our knowledge, this is the first study to describe an association between age and BMI with the risk of akathisia and dystonia, respectively, in patients taking DRBAs. Other trends observed with age and BMI in patients developing DRBA-related EPSs support previously reported findings. Expanding the knowledge base of individual characteristics associated with the risk of developing different subtypes of EPSs or OMDs can help providers and patients anticipate and attempt to mitigate these reactions, and may ultimately improve adherence to DRBA therapy.